Treatment Side Effects – Constipation and Diarrhea

Constipation and diarrhea are common side effects of many medications, including some treatments for blood cancer. Constipation is a decrease in normal bowel movements and is characterized by incomplete passage of stool and/or passage of excessively hard and dry stool. Constipation may cause abdominal pain and a feeling of fullness in the belly. Diarrhea is characterized as bowel movements that are loose or unformed stools. Diarrhea may be watery, frequent, or accompanied by abdominal cramping and can lead to dehydration and weakness, and may be called having “the runs” or “the trots.”1,2

Why do constipation and diarrhea occur with some blood cancer treatments?

Different types of medicines can cause constipation or diarrhea by how they work on the body, such as:

  • Chemotherapy drugs work by targeting rapidly dividing cells. Because chemotherapy drugs attack cells that are dividing quickly, they affect cancer cells as well as normal cells that divide quickly, such as cells in the bone marrow, the lining of the mouth and intestines, and hair follicles. When chemotherapy affects the cells in the digestive tract, like the intestines, it can cause diarrhea or constipation.1,3
  • Targeted therapy focuses on key features present in blood cancer cells, which hopefully provides treatment with less effect on normal cells. However, targeted therapies still can cause side effects. Side effects are specific to the medication given, but numerous treatments can cause diarrhea or constipation.1
  • Radiation therapy that is directed to the abdomen, pelvis, or lower back can cause diarrhea, as the radiation can irritate the digestive tract.3
  • Certain pain medications may cause constipation as they can slow the natural movement of the intestines.1

Managing constipation from blood cancer treatments

While individuals differ in their frequency of bowel movements, constipation is typically described as a pattern of bowel movements that is infrequent or less than normal, sometimes with less than three bowel movements per week. Strategies for managing constipation that is caused by blood cancer treatment include:

  • Eating foods that are high in fiber like fruits, whole grain cereals, and vegetables
  • Eating meals at the same times each day
  • Drinking 2-3 liters of non-alcoholic fluids every day (check with your doctor if you have a fluid restriction)
  • Getting regular exercise, 20-30 minutes most days of the week (check with your doctor if you have an exercise restriction)
  • Avoid chewing gum and carbonated beverages1,2

There are also several supplements and medications that can help relieve constipation, including:

  • Chronulac® (lactulose)
  • Colace® (docusate sodium)
  • Dulcolax® (bisacodyl)
  • Glycerin suppository
  • Magnesium citrate
  • Metamucil® or other psyllium husk products
  • Magnesium hydroxide
  • Senokot®2

Patients should discuss any new medications they are considering taking for constipation with their doctor.

Occasionally, constipation can become serious. Patients who experience constipation accompanied by pain in the stomach, fever, nausea, vomiting, swollen or hard stomach, or the inability to pass gas should talk to their doctor. In addition, patients who do not have a bowel movement for three days despite following doctor’s orders should seek medical assistance.2

Managing diarrhea from blood cancer treatments

Mild diarrhea can often be managed at home by modifying food and drink. Strategies to manage diarrhea include:

  • Drinking clear liquids to replace fluid lost with diarrhea, such as water, broths, apple juice, or sports drinks
  • Avoiding dairy products, such as milk, cheese, yogurt
  • Eating low-fiber foods, such as bananas, rice, applesauce and toast
  • Eating foods high in potassium, which is often depleted with diarrhea. Good sources of potassium include bananas, potatoes and apricots
  • Avoiding spicy foods, greasy foods, fried foods, or foods high in fiber and fat
  • Avoid beverages with caffeine or alcohol
  • Try adding probiotic (beneficial bacteria) supplements, such as those containing lactobacillus and bifidobacterium (patients should always discuss with their doctor prior to starting a probiotic)
  • Try over-the-counter medications like Imodium®, Kaopectate®, Maalox® or Pepto-Bismol® (patients should discuss any new medications they are considering taking for diarrhea with their doctor)2,3

Diarrhea can become serious and lead to dehydration. If diarrhea becomes more frequent – six or more loose bowel movements a day for more than two days – immediate medical attention should be sought. Additional symptoms that require medical attention include diarrhea with blood in the stool, inability to urinate, inability to drink liquids for more than a day, swollen abdomen, or fever of 100.5°F (38°C) or higher.2,3

Written by: Emily Downward | Last reviewed: February 2018
View References